Alert archive / Arizona / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 2, NWS Flagstaff, AZ

July 1, 2014Coconino County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 1, 2014, 2:37 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2014, 2:37 PM MST (21:37 UTC)
Expired
Jul 1, 2014, 3:00 PM MST
In force
23 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

Counties Coconino County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 114 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.6 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2014-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2014-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
110 J/kg
Mixed-layer CIN
-241 J/kg
Mixed-layer LCL
2787 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

971 
WUUS55 KFGZ 012137
SVRFGZ
AZC005-025-012200-
/O.NEW.KFGZ.SV.W.0002.140701T2137Z-140701T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
237 PM MST TUE JUL 1 2014

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...
  NORTH CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 300 PM MST

* AT 231 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND     
  STRONG WINDS OF 50 TO 60 MPH.  THIS STORM WAS LOCATED 8 MILES   
  SOUTHEAST OF ASH FORK...OR 27 MILES NORTH OF CHINO VALLEY...AND   
  MOVING SOUTH AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MILEPOST 355 ON SR 89...MILEPOST 350 ON SR 89 AND MILEPOST 345 ON
  SR 89.

LAT...LON 3498 11213 3498 11247 3524 11250 3524 11219
TIME...MOT...LOC 2136Z 347DEG 20KT 3512 11237

$$

DB
1 follow-up statement
070 
WWUS55 KFGZ 012156
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
256 PM MST TUE JUL 1 2014

AZC005-025-012205-
/O.EXP.KFGZ.SV.W.0002.000000T0000Z-140701T2200Z/
YAVAPAI AZ-COCONINO AZ-
256 PM MST TUE JUL 1 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL COCONINO AND
NORTH CENTRAL YAVAPAI COUNTIES WILL EXPIRE AT 300 PM MST...

THE SEVERE THUNDERSTORM LOCATED SOUTHEAST OF SELIGMAN WHICH PROMPTED 
THE WARNING HAS WEAKENED AND THE SEVERE THUNDERSTORM WARNING HAS 
BEEN ALLOWED TO EXPIRE.

LAT...LON 3498 11213 3498 11247 3524 11250 3524 11219
TIME...MOT...LOC 2155Z 347DEG 20KT 3502 11234

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 9:45 AM MST, 4 hours 52 minutes earlier.

Area forecast discussion, Jul 1, 9:45 AM MST, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
945 AM MST TUE JUL 1 2014

.SYNOPSIS...EXPECT INCREASING CHANCES FOR SHOWER AND THUNDERSTORMS
WITH SLOWLY COOLING DAYTIME HIGH TEMPERATURES THIS WEEK. FOR FRIDAY
THROUGH THE WEEKEND...THE CHANCES FOR SHOWERS AND THUNDERSTORMS
INCREASES SIGNIFICANTLY WITH NEAR NORMAL DAYTIME HIGH TEMPERATURES IN
THE FORECAST.

&&

.DISCUSSION...DAYTIME TEMPS SHOULD PEAK TODAY WITH THE HIGHEST
READINGS SO FAR THIS SEASON. THE WARMEST LOCATIONS...INCLUDING THE
LOWER PORTIONS OF THE GRAND CANYON AND LOWER YAVAPAI COUNTY...WILL
REMAIN BELOW HEAT WARNING CRITERIA...BUT THOSE OUTDOORS SHOULD STILL
USE CAUTION. TEMPS ARE EXPECTED TO GRADUALLY DECREASE THROUGH THE
WEEK DROPPING MUCH CLOSER TO NORMAL BY THE WEEKEND.

&&

.prev DISCUSSION (355 am)...HIGH PRESSURE IS CENTERED JUST TO OUR
WEST THIS MORNING AND WILL GRADUALLY SHIFT EASTWARD ACROSS ARIZONA
OVER THE NEXT COUPLE OF DAYS. THIS WILL BEGIN THE TRANSITION TO
MONSOON SEASON AS MOISTURE INCREASES ACROSS THE AREA THROUGH THE
WEEK. THE MAIN FORECAST UPDATES THIS MORNING WERE TO INCREASE
PRECIPITATION CHANCES OVER THE NEXT COUPLE OF DAYS. A SLIGHT INCREASE
IN MOISTURE ON MONDAY TRIGGERED A FEW SHOWERS AND THUNDERSTORMS
MAINLY OVER COCONINO COUNTY. ENOUGH INSTABILITY AND MOISTURE RESIDES
OVER THE AREA TODAY FOR AFTERNOON CONVECTION TO GENERATE MOSTLY
ISOLATED SHOWERS AND THUNDERSTORMS... WITH SLIGHTLY HIGHER COVERAGE
AS COMPARED TO MONDAY. STORMS WILL STILL PRODUCE VERY LIGHT
PRECIPITATION AMOUNTS AND GUSTY OUTFLOW WINDS DUE TO AN UNSATURATED
BOUNDARY LAYER...BUT THERE IS POTENTIAL FOR LOCALLY MEASURABLE
RAINFALL.

SIMILAR COVERAGE OF SHOWERS AND THUNDERSTORMS IS EXPECTED WEDNESDAY
AND THURSDAY THOUGH DEEPER MOISTURE WILL INCREASE CHANCES FOR
MEASURABLE RAIN...ESPECIALLY ACROSS THE WHITE MOUNTAINS WHERE
MOISTURE DEPTH IS GREATEST. THE HIGH PRESSURE RIDGE AXIS PUSHES EAST
OF ARIZONA BY FRIDAY ALLOWING SOUTHEASTERLY FLOW TO SPREAD MOISTURE
ACROSS ALL OF NORTHERN ARIZONA FRIDAY INTO THE COMING HOLIDAY
WEEKEND. EXPECT AN ACTIVE MONSOON PATTERN WITH SCATTERED SHOWERS AND
THUNDERSTORMS EACH DAY FROM FRIDAY (4TH OF JULY) THROUGH THE
WEEKEND.

&&

.AVIATION...FOR THE 18Z PACKAGE...ISOLD-SCT -SHRA/-TSRA FROM
18Z-03Z...ESPECIALLY OVER HIGHER TERRAIN. BASES FROM 8-10KFT AGL.
STRONGEST STORMS WILL PRODUCE BRIEF MVFR CONDITIONS AND WIND GUSTS
TO 45KTS. AREAS OF SMOKE WILL BE PRESENT SOUTHEAST OF KSOW DUE TO
THE SAN JUAN FIRE. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...TODAY AND WEDNESDAY...HIGH PRESSURE WILL SLOWLY
STRENGTHEN OVER ARIZONA THIS WEEK...PRODUCING HOT TEMPERATURES.
MOISTURE WILL CONTINUE TO INCREASE...WITH CHANCES FOR SHOWERS AND
THUNDERSTORMS INCREASING AS WELL. LOWER LEVELS WILL BE SLOWER TO
MOISTEN...RESULTING IN LOW PRECIPITATION PRODUCING SHOWERS AND
THUNDERSTORMS...WITH THE POTENTIAL OF STRONG GUSTY OUTFLOW
THUNDERSTORM WINDS.

THURSDAY THROUGH SATURDAY...HIGH PRESSURE WILL MOVE INTO NEW MEXICO
AND WILL ALLOW MORE MOISTURE TO SPREAD NORTHWARD INTO ARIZONA. THIS
WILL RESULT IN INCREASING COVERAGE FOR SHOWERS AND THUNDERSTORMS THAT
WILL LIKELY PRODUCE WETTING RAINS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........db/MCS
AVIATION.......rr
FIRE WEATHER...TC

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 1, 4:40 AM MST, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
440 AM MST TUE JUL 1 2014

AZZ004>018-037>040-020715-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
440 AM MST TUE JUL 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP THIS AFTERNOON INTO EARLY EVENING OVER THE HIGHER TERRAIN
OF NORTHERN ARIZONA. THESE STORMS WILL PRODUCE VERY LITTLE
RAINFALL WITH THE PRIMARY THREATS BEING LIGHTNING AND STRONG
OUTFLOW WINDS IN EXCESS OF 40 MPH.

THE HOTTEST TEMPERATURES SO FAR THIS SEASON ARE FORECAST FOR
TODAY. FORECAST HIGHS IN THE BOTTOM OF THE GRAND CANYON ARE
EXPECTED TO REACH 111 DEGREES...AND THOSE PLANNING OUTDOOR
ACTIVITIES THERE SHOULD USE CAUTION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MONSOONAL MOISTURE WILL INCREASE ACROSS NORTHERN ARIZONA THROUGH
THE COMING WEEK WITH CHANCES FOR SHOWERS AND THUNDERSTORMS EACH
AFTERNOON. THUNDERSTORM CHANCES WILL INCREASE FRIDAY (4TH OF
JULY) THROUGH THE HOLIDAY WEEKEND AS AMPLE MOISTURE SPREADS NORTH
ACROSS THE STATE. TEMPERATURES ARE EXPECTED TO GRADUALLY COOL
CLOSER TO NORMAL THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 12:23 PM MSTSevere Thunderstorm WarningFGZCoconino27 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.